Alert archive / Utah / Flash Flood Warnings in 2018

Flash Flood Warning 48, NWS Salt Lake City, UT

July 29, 2018Kane County, Utah

NWS Salt Lake City, UT issued this flash flood warning at Jul 29, 2018, 4:10 PM MDT for Kane County, Utah. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 29, 2018, 4:10 PM MDT (22:10 UTC)
Expired
Jul 29, 2018, 6:15 PM MDT
In force
2 hr
Issued by
NWS Salt Lake City, UT
Area
Storm-based polygon
Flood severity
None

County Kane County, UT

The radar

The Cedar City radar (KICX), 132 km from the middle of the area, began a volume at 22:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 10.2 hours before the alert went out and 210 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2018-07-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2018-07-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 16 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2465 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
16 m²/s²
0-3 km storm-relative helicity
40 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

714 
WGUS55 KSLC 292210
FFWSLC
UTC025-300015-
/O.NEW.KSLC.FF.W.0048.180729T2210Z-180730T0015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Salt Lake City UT
410 PM MDT SUN JUL 29 2018

The National Weather Service in Salt Lake City has issued a

* Flash Flood Warning for...
  South central Kane County in southern Utah...

* Until 615 PM MDT
    
* At 408 PM MDT, trained weather spotters reported a thunderstorm 
  producing heavy rain over Warm Creek and Crosby Canyons. Minor 
  washes draining into these area are already flowing high, and 
  radar estimated over 1 inch of rain has fallen with these storms. 
  Flash flooding is expected to begin shortly. 
  

* Some locations that will experience flooding include...
  Warm Creek and Crosby Canyons.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain alert for flooding even in locations not receiving rain. Dry
washes, streams, and rivers can become raging killer currents in a
matter of minutes, even from distant rainfall.

&&

LAT...LON 3702 11148 3721 11164 3726 11151 3701 11137

$$

MPS
2 follow-up statements
901 
WGUS75 KSLC 292311
FFSSLC

Flash Flood Statement
National Weather Service Salt Lake City UT
511 PM MDT SUN JUL 29 2018

UTC025-300015-
/O.CON.KSLC.FF.W.0048.000000T0000Z-180730T0015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Kane UT-
511 PM MDT SUN JUL 29 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 615 PM MDT FOR
SOUTH CENTRAL KANE COUNTY...

A trained weather spotter reported flash flooding along Smoky 
Mountain Road. Although thunderstorms have diminished across the 
area, this flooding will continue to move through Warm Creek and 
Crosby Canyons over the next hour before reaching Lake Powell. 


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain alert for flooding even in locations not receiving rain. Dry
washes, streams, and rivers can become raging killer currents in a
matter of minutes, even from distant rainfall.

&&

LAT...LON 3702 11148 3721 11164 3726 11151 3701 11137

$$

MPS
220 
WGUS75 KSLC 300014
FFSSLC

Flash Flood Statement
National Weather Service Salt Lake City UT
614 PM MDT SUN JUL 29 2018

UTC025-300023-
/O.EXP.KSLC.FF.W.0048.000000T0000Z-180730T0015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Kane UT-
614 PM MDT SUN JUL 29 2018

...THE FLASH FLOOD WARNING FOR SOUTH CENTRAL KANE COUNTY WILL EXPIRE
AT 615 PM MDT...

Flood waters have receded along Warm Creek and through Crosby 
Canyon, where earlier a large flash flood occurred. Flooding is no 
longer expected to pose a threat, however please continue to heed 
any road closures.

LAT...LON 3702 11148 3721 11164 3726 11151 3701 11137

$$

MPS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Jul 29, 3:22 PM MDT, 48 minutes earlier.

Area forecast discussion, Jul 29, 3:22 PM MDT, 48 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
322 PM MDT Sun Jul 29 2018

.SYNOPSIS...High pressure will remain in place across the Great
Basin through the end of the week.

&&

.SHORT TERM (Through 06Z Thursday)...Patchy smoke from both
local fires and fires in Nevada and California has created a
noticeable uptick in haze. As of this morning, the Utah DAQ has
orange threat levels across much of the Wasatch Front. Orange
threat levels indicate air quality is unhealthy for sensitive
groups. For more information and forecasts, please visit the Utah
DAQ website. High resolution model smoke dispersion forecasts
indicate smoke will be present across much of Utah into tonight.

Upper level ridging remains in place across the region this
afternoon...centered near southern Nevada. This ridge will be a
permanent feature in the short term forecast period. While
northwesterly flow is present across much of Utah today...upper
level ridging will gradually build eastward. This will help to
begin another monsoon surge into Utah Wednesday.

For today, while convection continues to be suppressed across
much of northern and central Utah, sufficient instability has
developed across southern Utah (SBCAPE values near 1000-1500
J/kg) to support convection. As expected, convection has focused
initially on the higher terrain. Downshear Corfidi vectors
continue to favor a south to southeast trajectory to any
convection that can maintain a cold pool. As CAMs guidance
indicated this morning...isolated to widely scattered convection
has develop across the southern third of Utah.

The biggest threat with this convection will be strong and gusty
winds as low-level moisture levels have fallen across this
area. While the threat for flash flooding is low...propagation
downbasin is possible for several drainages.

With the ridge gradually shifting eastward through Tuesday...mid
to low-level moisture will gradually increase across portions of
western and southern Utah. More widespread convection isn't
expected until Wednesday afternoon and evening.

.LONG TERM (After 06Z Thursday)...The relatively moist airmass is
expected to remain over the forecast area through Thursday,
resulting in an elevated threat of showers and thunderstorms,
especially over the higher terrain and over southern Utah. A trough
is expected to move over the top of the ridge Thursday night into
Friday, flattening it and shifting the flow aloft more
northwesterly.

The EC, as it has been recently, is significantly more bullish with
the associated drying trend compared to the GFS. The wetter GFS
solution has been closer to reality lately, so have leaned toward it
through the end of the forecast period. As a result, have kept some
POPs in the forecast through day seven but have indicated a slow
downward trend. With the ridge in place, temperatures will remain
near to slightly above seasonal normals throughout the extended
period.

&&

.AVIATION...Areas of smoke in the vicinity of the SLC terminal could
reduce visibility at times, but otherwise operational weather
concerns are minimal through today. Winds should switch back to the
southeast around 04-05Z.

&&

.FIRE WEATHER...Gusty winds and low humidities will bring critical
fire weather conditions to portions of northern and central
Utah today. Red flag warnings continue for portions of northern
and central Utah. A few thunderstorms will be possible across
southern Utah. These thunderstorms may contain erratic and gusty
microburst winds. The next monsoon surge looks to set up Tuesday
and continue through much of the rest of the week.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...Red Flag Warning until 9 PM MDT this evening for UTZ479-480-
     482>484-488-489-493.

WY...&&

Kruse/Traphagan/Schoening

For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity

For frequently asked questions about the Area Forecast Discussion
visit...
http://weather.gov/saltlakecity/general/afd_faqs.php
Hazardous weather outlook, Jul 29, 8:32 AM MDT, 7 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service Salt Lake City UT
832 AM MDT Sun Jul 29 2018

UTZ001>016-019>021-517-518-WYZ021-301300-
Cache Valley/Utah Portion-Northern Wasatch Front-
Salt Lake and Tooele Valleys-Southern Wasatch Front-
Great Salt Lake Desert and Mountains-Wasatch Mountain Valleys-
Wasatch Mountains I-80 North-Wasatch Mountains South of I-80-
Western Uinta Mountains-Wasatch Plateau/Book Cliffs-
Western Uinta Basin-Castle Country-San Rafael Swell-
Sanpete/Sevier Valleys-West Central Utah-Southwest Utah-
Utahs Dixie and Zion National Park-South Central Utah-
Glen Canyon Recreation Area/Lake Powell-Central Mountains-
Southern Mountains-Southwest Wyoming-
832 AM MDT Sun Jul 29 2018

This Hazardous Weather Outlook is for the western two thirds of
Utah and southwest Wyoming.

.DAY ONE...Today and Tonight

Thunderstorms are expected to develop across southern Utah this
afternoon and evening. Gusty, microburst winds are possible with
these storms.

Patchy smoke across the region will bring areas of haze and air
quality issues to portions of northern and central Utah today into
tonight.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Coverage of showers and thunderstorms will increase across the
outlook area Tuesday and remain relatively widespread through
Saturday.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

For more information from NOAA/s National Weather Service visit...
http://weather.gov/saltlakecity

For information on potential road travel impacts visit...
http://www.udottraffic.utah.gov/roadweatherforecast.aspx

In the hours before

Special weather statement, Jul 29, 3:44 PM MDT, 26 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
344 PM MDT SUN JUL 29 2018

UTZ020-021-292215-
Glen Canyon Recreation Area/Lake Powell UT-South Central Utah UT-
344 PM MDT SUN JUL 29 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN SAN JUAN AND SOUTH
CENTRAL KANE COUNTIES UNTIL 415 PM MDT...

At 343 PM MDT, National Weather Service Doppler radar indicated a
strong thunderstorm near Wahweep, or 10 miles north of Page...moving
south at 15 mph.

Pea size hail and wind gusts up to 50 mph will be possible.

Locations impacted include...
Big Water and Lake Powell.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If threatening weather approaches, get off of the open water and
take shelter in a sturdy building if possible.

&&

LAT...LON 3713 11166 3722 11146 3700 11121 3700 11162
TIME...MOT...LOC 2143Z 340DEG 13KT 3706 11150

ES

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 29, 3:44 PM MDTSpecial Weather StatementSLCKane31 min

Nearby

Flash Flood Warnings in Utah, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.